Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 288, NWS Goodland, KS

September 6, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2001, 7:13 PM CDT for Thomas County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2001, 7:13 PM CDT (00:13 UTC)
Expired
Sep 6, 2001, 8:00 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:35 PM CDTHail 1Levant, KS
Sep 6, 7:45 PM CDTHail 0.75Levant, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KGLD 070013
SVRGLD
KSC193-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF LEVANT...OR ABOUT 17 MILES
  EAST OF GOODLAND...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEVANT AT 740 PM CDT
  COLBY AT 800 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...MINGO AND BREWSTER.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3956 10138 3914 10138 3914 10090 3956 10092

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:50 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 6, 3:50 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU SEP 6 2001

CHALLENGES ARE EXTENT AND TYPE OF PRECIP AND TEMPS THRU SAT AM.

UPPER LOW THAT WE HAVE ALL BEEN WAITING FOR FORMED DURING NIGHT.
AT 12Z WAS OVER CENTRAL ID. NOW IS JUST NORTH OF GREAT SALT LAKE AND
MOVING STEADILY SE. PROGGED TO MOVE INTO WCEN CO BY FRI/12Z THEN TO
NE KS AS AN OPEN WAVE BY SAT/12Z. SIMILARITY BETWEEN ALL MODELS BUT
FELT NGM WAS SLIGHTLY BETTER ON HT AND POSITIONING AT INITIALIZATION
OF ABOVE NOTED LOW AND DRYING S/W LOCATED FROM NC TX INTO CEN NEB.
ALSO NGM SEEMS TO BE MORE OF MIDDLE GROUND MODEL BETWEEN DEEPER AVN
AND LESSER ETA. WILL GO WITH NGM IN NEAR TERM AND AVN LATER ON.

LOTS OF HEAT THIS PM (INTO 90S EVERYWHERE) AS COLD FRONT SLOWLY
APPROACHES FOR NIGHTTIME PASSAGE. ALSO DRYLINE NEAR CO/KS BORDER AND
NOT EXPECTED TO MOVE VERY MUCH. ACCORDINGLY AM GOING WITH TSRAS OVER
AREA TONIGHT (50 -60 POPS) AND EXPECT SEVERAL TO TURN SEVERE DURING
EARLY EVENING. FRONT TO ENTER KS AREA BY 9 PM AND MOVE SOUTH ACROSS
CWA DURING NIGHT. LOTS OF LOW CLOUDS TO MOVE IN WITH AND BEHIND
FRONT. TSRAS CHANCES EARLY AND AGAIN WITH AND SHORTLY BEHIND FRONT
ARE BEST. TEMPS THROUGHOUT FCST PD NEAR TO SLIGHTLY BELOW GUID.
WINDS SHIFTING NORTH AND BECOMING WINDY BEHIND FRONT.

FRI MUCH COOLER WITH TEMPS MOSTLY IN MID TO UPPER 60S. WINDY NORTH
WINDS AND MODERATE POPS WITH SHOWERS BEING PREDOMINANT VEHICLE AS
AIRMASS BECOMES MARGINALLY STABLE. FRI NIGHT LATE ANOTHER/SECONDARY
FRONT MOVES IN FROM NORTH BASICALLY REINFORCING COLD/COOL AIR FOR
SAT. PRECIP CHANGES TO MORE STABLE LIGHT RAIN TYPE AND HANGS ON INTO
SAT AM. LOWS DROP INTO 40S TO LOW 50S. CONTINUED BREEZY WITH SOME
INCREASE TO WINDY LATE IN NORTHERN AREAS AS SECONDARY FRONT MOVES
THROUGH.

SAT SLOW DECREASE IN CLOUDINESS FROM NORTH AS DAY PROGRESSES. RAIN
MOSTLY OVER DURING THE MORNING/EARLY PM TIMES. WINDY FROM NORTH
EARLY WITH SOME DECREASE IN WIND DURING PM AS SKIES BEGIN TO CLEAR.
WIND ADVISORY EARLY MORNING BEHIND SECOND FRONT NOT OUT OF QUESTION
AS JET MAX MOVES SE OVERHEAD CAUSING UNKNOWN AMT OF SUBSIDENCE
BEHIND IT. LOWEST TEMPS SAT NIGHT SUN AM WITH SEASONS FIRST DIP INTO
THE 30S LIKELY AS CLEARING AND CALMING OCCURS.

SUN RIDGE BEGINS SLOW RETURN FROM SW. TEMPS WARM INTO UPPER 60S TO
LOW 70S SUN. THEN INTO REMAINDER OF EXTENDED INTO MIDWEEK TEMPS WARM
SLOWLY TO NEAR OR SLIGHTLY ABOVE NORMAL WITH DRY DAYS AND NIGHTS
THROUGHOUT. REGARDLESS THINK THIS STORM COULD EASILY BE LABELED AS
AT LEAST THE END OF SUMMER AS JET STREAM REENTERS NORTHERN AND CEN
STATES.

.GLD...NONE.

RJC

In the hours before

Local storm report, Sep 6, 5:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU SEP 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    (GLD)RENNER FLD GOODLAND  KS   58 MPH TSTM GUST
09/06/01   SHERMAN                        ASOS MEASURED WIND GUST.

0443 PM    GOODLAND                  KS   .88 INCH HAIL
09/06/01   SHERMAN                        ON EAST EDGE OF TOWN.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Sep 6, 6:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU SEP 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    10 N (GLD)RENNER FLD GOOD KS   WIND DAMAGE
09/06/01   SHERMAN                        4 INCH TREE LIMB
                                          BROKEN. REPORTED BY
                                          STORM SPOTTER.
Special weather statement, Sep 6, 6:37 PM CDT, 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT THU SEP 6 2001

...A SEVERE THUNDERSTORM WATCH IN IN EFFECT UNTIL 11 PM CDT (10 PM
MDT) FOR MUCH OF THE AREA...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST
CENTRAL KANSAS...

CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE...
AND WICHITA.

THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST
COLORADO...

CHEYENNE...KIT CARSON...AND YUMA.

ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS
SEVERE THUNDERSTORM WATCH...

DUNDY...HITCHCOCK...AND RED WILLOW.

A COUPLE OF LINES OF THUNDERSTORMS ARE EXPECTED THIS EVENING.  THESE
STORMS WILL PUSH EASTWARD AROUND 20 MPH AND COULD PRODUCE HAIL UP TO
2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORMS CAN
CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH
OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS.

ENTWISTLE
Special weather statement, Sep 6, 6:39 PM CDT, 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU SEP 6 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM
MDT) FOR MUCH OF THE AREA...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST
CENTRAL KANSAS...

CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE...
AND WICHITA.

THE WATCH ALSO INCLUDES THESE COUNTIES IN EAST CENTRAL AND NORTHEAST
COLORADO...

CHEYENNE...KIT CARSON...AND YUMA.

ADDITIONALLY...THESE COUNTIES IN SOUTHWEST NEBRASKA ARE UNDER THIS
SEVERE THUNDERSTORM WATCH...

DUNDY...HITCHCOCK...AND RED WILLOW.

A COUPLE OF LINES OF THUNDERSTORMS ARE EXPECTED THIS EVENING.  THESE
STORMS WILL PUSH EASTWARD AROUND 20 MPH AND COULD PRODUCE HAIL UP TO
2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORMS CAN
CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH
OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:04 PM CDTSevere Thunderstorm WarningGLDRawlins41 min
Sep 7, 12:53 AM CDTSevere Thunderstorm WarningGLDGraham52 min
Sep 7, 9:53 AM CDTSevere Thunderstorm WarningGLDSherman67 min
Sep 7, 4:11 PM CDTSevere Thunderstorm WarningGLDGraham64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.